Wisconsin, 2012Hail and Damaging Winds in Wisconsin, May 24, 2012
May 24, 2012 · NWS ARX · 13 events in 5 counties and zones
Small lines of severe thunderstorms formed along a fast moving cold front during the afternoon of May 24th. These thunderstorms caused sporadic wind damage starting near Arcadia (Trempealeau County) and continued toward Longwood and Dorchester (Clark County).
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $28,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Small lines of severe thunderstorms formed along a fast moving cold front during the afternoon of May 24th. These thunderstorms caused sporadic wind damage starting near Arcadia (Trempealeau County) and continued toward Longwood and Dorchester (Clark County). Most of the damage was limited to trees and power poles blown down. Before the cold front moved through, a strong gradient was in place. This produced wind gusts of 40 to 45 mph that blew down a cluster of maple trees near Wilton (Monroe County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 24, 2:15 PM CST, 0 minutes earlier.
Area forecast discussion, May 24, 2:15 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
315 PM CDT THU MAY 24 2012
.SHORT TERM...TONIGHT THROUGH SUNDAY
315 PM CDT THU MAY 24 2012
AT 3 PM...A SURFACE LOW WAS LOCATED NEAR DODGE CENTER MINNESOTA. A
COLD FRONT EXTENDED SOUTH NEAR THE INTERSTATE 35 CORRIDOR. MOST
UNSTABLE CAPES HAVE CLIMBED UP TO 1000 J/KG ALONG AND JUST AHEAD
OF THIS FRONT. THERE IS STILL SOME SURFACE BASED CIN /100 TO 300
J/KG / LOCATED ACROSS SOUTHEAST MINNESOTA AND NORTHEAST IOWA. THIS
IS EXPECTED TO QUICKLY DISSIPATE DURING THE NEXT TWO HOURS AND
STORMS ARE EXPECTED TO BECOME QUICKLY SURFACE BASED. EFFECTIVE
SHEAR IS GREATER THAN 70 KNOTS...THUS EXPECT ANY DISCRETE
THUNDERSTORMS TO QUICKLY BECOME SUPERCELLULAR. THE 0-1 KM SHEAR
IS GREATER THAN 30 KNOTS...0-1 KM SR HELICITY...AND SIGNIFICANT
TORNADO PARAMETERS ARE FAVORABLE FOR THE DEVELOPMENT TORNADOES
OVER SOUTHEAST MINNESOTA THROUGH 22Z AND THEN THIS SHIFTS NORTHEAST
INTO NORTH-CENTRAL WISCONSIN BY 00Z. THIS OCCURS AS THE LOW MOVES
NORTH NORTHEAST THROUGH WEST-CENTRAL AND NORTHEAST WISCONSIN. THE
SEVERE WEATHER THREAT LOOKS LIKE IT WILL SHIFT MAINLY EAST OF THE
AREA BY 01Z. TO THE SOUTH OF THIS TORNADO AREA...THERE WILL BE THE
THREAT OF SUPERCELLS TOO...BUT THE MAIN SEVERE WEATHER THREAT WILL
BE MAINLY DAMAGING STRAIGHT-LINE WINDS.
STRONG GRADIENT WINDS ARE EXPECTED TO CONTINUE ACROSS PARTS OF
SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND WESTERN WISCONSIN
THROUGH 7 PM TONIGHT. WINDS WILL GUST UP TO 45 MPH AND SUSTAINED
WINDS WILL RANGE FROM 20 TO 30 MPH.
ON FRIDAY...THE NAM/WRF AND ECMWF GENERATES PRECIPITATION ACROSS
SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST WISCONSIN.
LOOKING AT THE 925 MB AND 850 MB MOISTURE TRANSPORT AND THE
LOCATION OF THE FRONT...THIS SEEMS TO BE A BIT TOO FAR NORTH. AS A
RESULT...TRENDED THE PRECIPITATION CHANCES MORE TOWARD THE GFS AND
GEM WHICH SUGGESTS THAT THE PRECIPITATION WILL BE MAINLY ACROSS
SOUTHERN IOWA AND NORTHERN ILLINOIS.
ON FRIDAY NIGHT AND SATURDAY...THE WARM FRONT WILL MOVE SLOWLY
NORTH ACROSS IOWA. THIS FRONT WILL THEN PUSH NORTH ACROSS
SOUTHEAST MINNESOTA...AND WEST-CENTRAL...CENTRAL...AND NORTH-
CENTRAL WISCONSIN ON SATURDAY NIGHT. WEAK TO OCCASIONALLY MODERATE
MOISTURE TRANSPORT MOVES NORTHWARD INTO THIS FRONT. THIS WILL
GENERATE SHOWERS AND THUNDERSTORMS. HOWEVER THE MODELS CONTINUE TO
STRUGGLE ON EXACTLY WHERE THE HEAVIEST PRECIPITATION WILL BE
LOCATED WHICH CREATES A BIT OF UNCERTAINTY. WHILE THEIR
UNCERTAINTIES ON PLACEMENT...THEY ARE IN GOOD AGREEMENT THAT THE
WARM CLOUD DEPTHS WILL CLIMB INTO THE 4 TO 4.5 KM RANGE AND THE
PRECIPITABLE WATER VALUES WILL CLIMB UP TO 1.75 INCHES. THIS WILL
MAKE ANY SHOWERS AND THUNDERSTORMS VERY EFFICIENT AT PRODUCING
HEAVY RAIN. THERE WAS SOME CONSIDERATION OF ISSUING AN ESF.
HOWEVER WITH THE DRY SOILS AND UNCERTAINTY OVER THE EXACT
PLACEMENT OF THE HEAVIEST RAIN...DECIDED NOT TO DO IT AT THIS
TIME.
ON SUNDAY...THERE MAY BE SOME LINGERING SHOWERS AND THUNDERSTORMS
ACROSS TAYLOR COUNTY DURING THE MORNING...AND THEN THESE WILL MOVE
NORTH INTO NORTH-CENTRAL WISCONSIN. SOUTH WINDS IN THE 15 TO
25 MPH RANGE WILL BRING VERY WARM AIR NORTHWARD INTO THE REGION.
TEMPERATURES WILL SOAR TO AROUND 90 ALONG AND SOUTH OF THE
INTERSTATE 94 CORRIDOR...AND INTO THE MID AND UPPER 80S ELSEWHERE.
.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY
315 PM CDT THU MAY 24 2012
ON MEMORIAL DAY...THE MODELS CONTINUE TO SHOW THAT A STRONG WAVE
RIDGE WILL FLATTEN THE UPPER LEVEL RIDGE. EVEN THOUGH THIS IS THE
CASE...THERE ARE STILL SOME TIMING DIFFERENCES WITH THE COLD FRONT
MOVING THROUGH THE REGION. THE ECMWF IS ABOUT 6 HOURS AHEAD OF THE
GFS AT MOVING THIS FRONT THROUGH THE FORECAST AREA. THE ECMWF
MOVES IT THROUGH SOUTHWEST AND CENTRAL WISCONSIN DURING THE
MORNING. MEANWHILE THE GFS MOVES IT THROUGH WESTERN
WISCONSIN...AND PARTS OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA
DURING THE AFTERNOON. WHILE THERE ARE TIMING DIFFERENCE...BOTH
MODELS HAVE THE 0-6 KM BULK SHEAR CLIMBING INTO THE 40 TO 50 KNOT
RANGE AND THE ML CAPES INTO THE 1K TO 2K J/KG RANGE. AS A
RESULT...THERE WILL BE THE POTENTIAL FOR SOME SUPERCELL
THUNDERSTORMS TO DEVELOP. THESE THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING DAMAGING WINDS AND LARGE HAIL. THE GFS WOULD SUGGEST
THAT THERE WILL BE THE POTENTIAL OF A FEW TORNADOES. MEANWHILE THE
ECMWF WOULD SUGGEST THAT THE TORNADO POTENTIAL WOULD BE ACROSS
SOUTHEAST IOWA AND NORTHERN ILLINOIS. PRECIPITABLE WATER VALUES
CLIMB INTO THE 1.50 TO 1.75 INCHES AHEAD OF THE FRONT. HOWEVER THE
MOISTURE TRANSPORT IS ONLY MODEST AND THE WARM CLOUD DEPTHS ARE
LESS THAN 3.5 KM...THEREFORE...ONLY EXPECTING SOME BRIEF DOWN
POURS ASSOCIATED WITH THESE STORMS.
FOR THE REMAINDER OF THE TIME PERIOD...THE MODELS SHOW THAT A
SERIES OF SHORT WAVE TROUGHS WILL BE MOVING SOUTHEAST THROUGH THE
FORECAST AREA. AS TYPICAL...THE MODELS ARE STRUGGLING WITH BOTH
THE TIMING AND PLACEMENT OF THESE SYSTEMS. DUE TO THIS...WENT
WITH THE ALL BLEND WHICH HAS 20 TO 40 PERCENT PRECIPITATION
PROBABILITIES. WITH NORTHWEST WINDS ALOFT...TEMPERATURES ARE
EXPECTED TO AVERAGE BELOW NORMAL. HIGH TEMPERATURES WILL BE MAINLY
IN THE LOWER AND MID 60S AND LOW TEMPERATURES MAINLY IN THE 40S.
&&
.AVIATION...THROUGH 18Z FRIDAY
1238 PM CDT THU MAY 24 2012
MAIN AVIATION CONCERNS IS TIMING OF SURFACE COLD FRONT AND
ASSOCIATED SHOWER AND THUNDERSTORMS DEVELOPMENT ALONG THE FRONT THIS
AFTERNOON INTO THIS EVENING. LATEST DETERMINISTIC 24.12Z MODELS SHOW
SHOWERS AND THUNDERSTORMS TO DEVELOP ALONG THE FRONT AROUND 19Z AND
MOVE INTO THE RST TAF SITE APPROXIMATELY OR SHORTLY AFTER 19Z AND 22Z AT
LSE. MODELS INDICATE SOME OF THE THUNDERSTORMS COULD BE SEVERE ALONG
THE FRONT...WITH THE MAIN THREAT BEING STRONG WINDS. OUT AHEAD OF
THE FRONT...THE COMBINATION OF A TIGHTENING PRESSURE GRADIENT AND
MIXING OF WINDS ALOFT DOWN TO THE SURFACE WILL CREATE WINDY
CONDITIONS...ESPECIALLY AT LSE. SUSTAINED WINDS OF 20 TO 25 KNOTS
WITH GUST UP TO 38 KNOTS CAN BE EXPECTED THROUGH THIS EVENING AT
LSE. AFTER FRONTAL PASSAGE LOWER CEILINGS ARE EXPECTED AT BOTH TAF
SITES WITH CEILINGS LOWERING TO MVFR RANGE FOR A SHORT TIME. HIGH
PRESSURE BUILDS INTO THE AREA AFTER 04Z FRIDAY AND SKIES WILL CLEAR
AND WINDS WILL DIMINISH AT BOTH RST AND LSE TAF SITES.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
315 PM CDT THU MAY 24 2012
WI...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR WIZ017-029-033-034-
041>044-053>055-061.
MN...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MNZ088-096.
IA...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR IAZ010-011-029-030.
&&
SHORT TERM...BOYNE
LONG TERM...BOYNE
AVIATION...DTJHazardous weather outlook, May 24, 11:12 AM CST, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1212 PM CDT THU MAY 24 2012
IAZ010-011-029-030-MNZ088-096-WIZ017-029-033-034-041>044-053>055-061-
251200-
ADAMS-ALLAMAKEE-CLARK-CLAYTON-CRAWFORD-FAYETTE-GRANT-HOUSTON-JACKSON-
JUNEAU-LA CROSSE-MONROE-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WINNESHIEK-WINONA-
1212 PM CDT THU MAY 24 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
FAR SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.
.DAY ONE...THIS AFTERNOON INTO TONIGHT
SEVERE THUNDERSTORMS ARE EXPECTED LATER THIS AFTERNOON AND INTO THE
EVENING AS A STRONG COLD FRONT SWEEPS ACROSS THE AREA. DAMAGING
THUNDERSTORM WINDS AND BRIEF HEAVY DOWNPOURS REMAIN THE MAIN
THREATS...THOUGH A TORNADO OR TWO COULD ALSO OCCUR. THE PEAK TIMING
FOR THUNDERSTORMS IS FROM 4 TO 9 PM WITH THE STORMS MOVING RAPIDLY
FROM WEST TO EAST ACROSS THE REGION.
A WIND ADVISORY IS ALSO IN EFFECT FOR THIS AFTERNOON. STRONG AND
GUSTY SOUTH WINDS WITH SUSTAINED SPEEDS OF 25 TO 35 MPH AND GUSTS UP
TO 45 MPH ARE POSSIBLE. THESE STRONG WINDS WILL BE MORE LIKELY OVER
THE HIGHER TERRAIN AND RIDGE TOP AREAS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
PERIODIC CHANCES OF THUNDERSTORMS CONTINUE ACROSS MUCH OF THE AREA
FRIDAY NIGHT THROUGH MONDAY AND AGAIN ON WEDNESDAY. THERE IS THE
POTENTIAL FOR ONE OR MORE PERIODS OF SEVERE WEATHER...POSSIBLY ON
SATURDAY AND SUNDAY NIGHT INTO MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 4 AND 9 PM LATER THIS
AFTERNOON AND EARLY THIS EVENING. DUE TO EXPECTED RAPID STORM
MOVEMENT...HIGHER LEAD TIME FOR ACTIVATION OR SPOTTER PLACEMENT
MIGHT BE MORE DIFFICULT.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR OR BRIEFING IS PLANNED AT THIS TIME. A WEBINAR WAS HELD
AT 11 AM THURSDAY.
IAZ008-009-018-019-MNZ079-086-087-094-095-WIZ032-251200-
BUFFALO-CHICKASAW-DODGE-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-OLMSTED-
WABASHA-
1212 PM CDT THU MAY 24 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND FAR WESTERN WISCONSIN.
.DAY ONE...THIS AFTERNOON INTO TONIGHT
SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AS A STRONG COLD
FRONT SWEEPS ACROSS THE AREA. DAMAGING THUNDERSTORM WINDS AND BRIEF
HEAVY DOWNPOURS ARE THE MAIN THREATS...THOUGH A TORNADO OR TWO MAY
ALSO OCCUR. STORMS SHOULD BE EAST OF THE AREA BY EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
PERIODIC CHANCES OF THUNDERSTORMS CONTINUE ACROSS MUCH OF THE AREA
FRIDAY NIGHT THROUGH MONDAY AND AGAIN ON WEDNESDAY. THERE IS THE
POTENTIAL FOR ONE OR MORE PERIODS OF SEVERE WEATHER DURING THIS TIME
FRAME...POSSIBLY SATURDAY AND AGAIN SUNDAY NIGHT INTO MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON...BEFORE 5PM.
DUE TO EXPECTED RAPID STORM MOVEMENT...HIGHER LEAD TIME FOR
ACTIVATION OR SPOTTER PLACEMENT MIGHT BE MORE DIFFICULT.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR OR BRIEFING IS PLANNED AT THIS TIME. A WEBINAR WAS HELD
AT 11 AM THURSDAY.
SHEA
In the hours before
Local storm report, May 24, 9:32 AM CST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1032 AM CDT THU MAY 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM HAIL BROWNSDALE 43.74N 92.87W
05/24/2012 E0.88 INCH MOWER MN LAW ENFORCEMENT
&&
TMSSpecial weather statement, May 24, 9:38 AM CST, 4 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1038 AM CDT THU MAY 24 2012
MNZ079-086-087-094-095-241630-
DODGE-FILLMORE-MOWER-OLMSTED-WABASHA-
1038 AM CDT THU MAY 24 2012
AT 1032 AM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM
CONCORD TO I 90 EXIT 183...MOVING NORTHEAST AT 40 MPH.
WIND GUSTS OF 40 TO 50 MPH...SMALL HAIL AND TORRENTIAL DOWNPOURS MAY
ACCOMPANY THESE STRONG THUNDERSTORMS.
LOCATIONS THAT MAY BE AFFECTED INCLUDE...
MANTORVILLE...KASSON...BYRON...MAZEPPA AND ORONOCO.
HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING
WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF
THEY DEVELOP.
DTJ
Special weather statement, May 24, 1:43 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
243 PM CDT THU MAY 24 2012
MNZ079-086>088-094-095-242045-
DODGE-FILLMORE-MOWER-OLMSTED-WABASHA-WINONA-
243 PM CDT THU MAY 24 2012
...STRONG THUNDERSTORMS EXPECTED IN DODGE...FILLMORE...MOWER...
OLMSTED...WABASHA AND WINONA COUNTIES...
AT 241 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 14
MILES NORTHWEST OF BEAR VALLEY TO ADAMS...MOVING NORTHEAST AT 45 MPH.
WIND GUSTS OF 40 TO 50 MPH AND TORRENTIAL DOWNPOURS MAY ACCOMPANY
THESE STRONG THUNDERSTORMS.
LOCATIONS THAT MAY BE AFFECTED INCLUDE...
ORONOCO...MAZEPPA...GRAND MEADOW...ROCHESTER...STEWARTVILLE...SPRING
VALLEY AND ELGIN.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM THURSDAY EVENING FOR
SOUTHEAST MINNESOTA AND WESTERN WISCONSIN.
LIGHTNING CAN BE A KILLER AND MAY STRIKE MILES AWAY FROM THE STORM.
MOVE INDOORS OR FIND A VEHICLE TO SHELTER IN.
HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING
WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF
THEY DEVELOP.
DTJ
Special weather statement, May 24, 1:55 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
255 PM CDT THU MAY 24 2012
IAZ008-009-018-019-242100-
CHICKASAW-FLOYD-HOWARD-MITCHELL-
255 PM CDT THU MAY 24 2012
...STRONG THUNDERSTORMS EXPECTED IN CHICKASAW...FLOYD...HOWARD AND
MITCHELL COUNTIES...
AT 250 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM
LITTLE CEDAR TO ROSEVILLE...MOVING EAST AT 25 MPH.
WIND GUSTS OF 40 TO 50 MPH AND TORRENTIAL DOWNPOURS MAY ACCOMPANY
THESE STRONG THUNDERSTORMS.
LOCATIONS THAT MAY BE AFFECTED INCLUDE...
CHARLES CITY...RICEVILLE...NASHUA...IONIA AND ELMA.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM THURSDAY EVENING FOR
SOUTHEAST MINNESOTA AND WESTERN WISCONSIN.
LIGHTNING CAN BE A KILLER AND MAY STRIKE MILES AWAY FROM THE STORM.
MOVE INDOORS OR FIND A VEHICLE TO SHELTER IN.
HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING
WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF
THEY DEVELOP.
DTJ
Special weather statement, May 24, 2:09 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
309 PM CDT THU MAY 24 2012
IAZ010-011-029-030-MNZ079-088-095-096-WIZ032>034-041-042-053>055-061-
242100-
ALLAMAKEE-BUFFALO-CLAYTON-CRAWFORD-FAYETTE-FILLMORE-GRANT-HOUSTON-
JACKSON-LA
CROSSE-MONROE-RICHLAND-TREMPEALEAU-VERNON-WABASHA-WINNESHIEK-WINONA-
309 PM CDT THU MAY 24 2012
...STRONG THUNDERSTORMS EXPECTED IN ALLAMAKEE...BUFFALO...CLAYTON...
CRAWFORD...FAYETTE...FILLMORE...GRANT...HOUSTON...JACKSON...LA
CROSSE...MONROE...RICHLAND...TREMPEALEAU...VERNON...WABASHA...
WINNESHIEK AND WINONA COUNTIES...
AT 304 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
SOUTHEAST MINNESOTA AND NORTHEAST IOWA MOVING EAST AT 30 MPH WILL
MOVE INTO THE AREA BETWEEN 4 PM AND 6 PM.
WIND GUSTS OF 40 TO 50 MPH AND TORRENTIAL DOWNPOURS MAY ACCOMPANY
THESE STRONG THUNDERSTORMS.
LIGHTNING CAN BE A KILLER AND MAY STRIKE MILES AWAY FROM THE STORM.
MOVE INDOORS OR FIND A VEHICLE TO SHELTER IN.
HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING
WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF
THEY DEVELOP.
DTJ
Event by event
10 thunderstorm wind, 2 strong wind, 1 hail. Local standard time, as filed.
Strong Wind, Monroe
- When
- May 24, 2:15 PM CST
- Where
- Monroe forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 43.946, -90.618 (the zone’s center; the record gives no point)
A cluster of maple trees near Wilton was blown down from strong gradient winds.
Strong Wind, Clark
- When
- May 24, 2:20 PM CST to 4:00 PM CST
- Where
- Clark forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 44.735, -90.612 (the zone’s center; the record gives no point)
Several trees across Clark County were blown down from strong gradient winds. A home sustained roof damage northwest of Spencer and at least one tree was blown down onto power lines in the Greenwood area.
Thunderstorm Wind, Trempealeau
- When
- May 24, 3:48 PM CST
- Where
- Trempealeau County, 0.49 mi E of Arcadia
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 44.250, -91.490
Several trees were blown down in Arcadia.
Thunderstorm Wind, Trempealeau
- When
- May 24, 4:00 PM CST
- Where
- Trempealeau County, 0.31 mi NW of Pleasantville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.453, -91.305
An estimated 60 mph wind gust occurred along with marble sized hail north of Whitehall.
Thunderstorm Wind, Taylor
- When
- May 24, 4:05 PM CST
- Where
- Taylor County, 4.05 mi S of Donald
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Trained Spotter
- Coordinates
- 45.191, -90.905
Numerous trees and powerlines were blown down near the intersection of County Highway H and Miller Avenue.
Hail, Trempealeau
- When
- May 24, 4:10 PM CST
- Where
- Trempealeau County, 1.84 mi W of Galesville
- Measured
- 0.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 44.076, -91.386
Thunderstorm Wind, Taylor
- When
- May 24, 4:16 PM CST
- Where
- Taylor County, 1 mi N of Hannibal
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.264, -90.780
An estimated wind gust of 60 mph occurred along with 1 inch hail just north of Hannibal.
Thunderstorm Wind, Jackson
- When
- May 24, 4:28 PM CST
- Where
- Jackson County, 3.23 mi SE of Taylor Halverson Arp
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 44.243, -91.059
Trees were blown down at the intersection of County Highway C and Hammond Road.
Thunderstorm Wind, Clark
- When
- May 24, 4:52 PM CST
- Where
- Clark County, 2.54 mi NNE of Lake Arbutus
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 44.465, -90.687
Trees were blown down at the intersection of State Highway 95 and Riviera Ave.
Thunderstorm Wind, Clark
- When
- May 24, 5:10 PM CST
- Where
- Clark County, 1.38 mi N of Granton Cnngham Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 44.550, -90.420
Trees were blown down along Starr Road south of Lynn.
Thunderstorm Wind, Clark
- When
- May 24, 5:15 PM CST
- Where
- Clark County, 3.89 mi W of Longwood
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 44.886, -90.679
Trees were blown down at the intersection of Resewood Ave. and Colby Factory Road.
Thunderstorm Wind, Clark
- When
- May 24, 5:16 PM CST
- Where
- Clark County, 0.85 mi WNW of Atwood
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 44.886, -90.495
Trees were blown down at the intersection of County Highways P and N.
Thunderstorm Wind, Clark
- When
- May 24, 5:25 PM CST
- Where
- Clark County, 1.81 mi S of Dorchester
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 44.974, -90.337
Trees were blown down at the intersection of Pine Road and Hiline Ave.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Illinois, May 24, 20121 death · 1 event
- Tornado in Nebraska, May 24, 2012$100,000 · EF2 · 1 event
- Hail and Damaging Winds in Wisconsin, May 24, 2012$900,000 · 65 kt wind · 7 events
- Tornado and Damaging Winds in Iowa, May 24, 2012$191,000 · EF1 · 5 events
- Hail and Damaging Winds in Minnesota, May 24, 2012$70,000 · 56 kt wind · 7 events
- Heavy Rain in Minnesota, May 24, 201239 events
- Hail and Damaging Winds in Iowa, May 24, 2012$35,000 · 1 in hail · 10 events
- Dust Storm and Strong Wind in Illinois, May 24, 20123 injured · $10,000 · 2 events
- Wildfire in California, May 24 to 28, 20123 injured · 1 event
- Hail and Damaging Winds in Pennsylvania, May 24, 20121 in hail · 11 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 24, 201262 kt wind · 9 events
- Hail and Damaging Winds in Missouri, May 24, 2012$1,000 · 1.25 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379057, 379479, 379058, 379059, 379063, 379064, 379066, 379483, 379471, 379469, 379472, 379474, 379476.